herald

Saturday 1 November 2014

Diabetics in danger after drug sparks health alert

DIABETICS have been warned about a drug used to lower blood sugar which has been linked to severe side-effects.

Patients have suffered "serious hypersensitivity reactions" including anaphylactic shock and acute pancreatitis.

The drug saxagliptin, with the brand name Onglyza, is the subject of a warning from both the Irish Medicines Board and the European Medicines Agency. It is prescribed for patients with Type 2 diabetes as part of a diet and exercise programme and is designed to lower blood sugar.

Bristol-Myers Squibb/AstraZeneca, which makes the drug, has now asked healthcare professionals not to prescribe it for patients with a history of serious hypersensitivity reactions.

It should also not be used for anyone with suspected inflammation of the pancreas.

The manufacturers say that a review of reports identified "several serious" incidents associated with saxagliptin use.

There was also evidence that "signs of pancreatitis occurred after the start of saxagliptin treatment" but stopped when the drug was discontinued.

Having considered the reports, the company has updated the product information to reflect the effects on hypersensitive patients and those with pancreatitis.

An estimated 130,000 people in this country suffer from type 2 diabetes, which is associated with poor diet, being overweight and sedentary, over the age of 45 and inheritance.

Earlier this week the Irish Medicines Board also warned about an association between the use of cholesterol-lowering drugs - statins - and newly diagnosed diabetes.

Benefit

In its Drug Safety Newsletter the Board said there was sufficient evidence from research to support an association between the two. Drug regulators have advised doctors, however, that the benefit of using statins outweighs any risk of diabetes and patient should continue to take the widely prescribed medication.

They assess the risk as one additional case of diabetes in 250 patients treated with statins for four years and say the risk appears to be mainly in patients already at risk of diabetes.

csheehy@herald.ie

Promoted articles

Opinion

Entertainment News